FDA Warning: Elevated Levels of Belladonna in Certain Homeopathic Teething Products
- Publish Date: 2017/01/30 - (Rev. 2017/06/25)
- Author: U.S. Food and Drug Administration
- Contact : fda.gov
Outline: FDA warns homeopathic teething tablets containing belladonna pose unnecessary risk to infants and children and urges consumers not to use these products.
The U.S. Food and Drug Administration has announced that its laboratory analysis found inconsistent amounts of belladonna, a toxic substance, in certain homeopathic teething tablets, sometimes far exceeding the amount claimed on the label. The agency is warning consumers that homeopathic teething tablets containing belladonna pose an unnecessary risk to infants and children and urges consumers not to use these products.
In light of these findings, the FDA contacted Standard Homeopathic Company in Los Angeles, the manufacturer of Hyland's homeopathic teething products, regarding a recall of its homeopathic teething tablet products labeled as containing belladonna, in order to protect consumers from inconsistent levels of belladonna.
At this time, the company has not agreed to conduct a recall.
The FDA recommends that consumers stop using these products marketed by Hyland's immediately and dispose of any in their possession. In November 2016, Raritan Pharmaceuticals (East Brunswick, New Jersey) recalled three belladonna-containing homeopathic products, two of which were marketed by CVS.
"The body's response to belladonna in children under two years of age is unpredictable and puts them at unnecessary risk," said Janet Woodcock, M.D., director of the FDA's Center for Drug Evaluation and Research. "We recommend that parents and caregivers not give these homeopathic teething tablets to children and seek advice from their health care professional for safe alternatives."
Homeopathic teething products have not been evaluated or approved by the FDA for safety or effectiveness. The agency is unaware of any proven health benefit of the products, which are labeled to relieve teething symptoms in children. In September 2016, the FDA warned against the use of these products after receiving adverse event reports.
Consumers should seek medical care immediately if their child experiences seizures, difficulty breathing, lethargy, excessive sleepiness, muscle weakness, skin flushing, constipation, difficulty urinating, or agitation after using homeopathic teething products.
The FDA encourages health care professionals and consumers to report adverse events or quality problems experienced with the use of homeopathic teething products to the FDA's MedWatch Adverse Event Reporting program:
- Complete and submit the report online at www.fda.gov/medwatch/report.htm; or
- Download and complete the form, then submit it via fax at 1-800-FDA-0178.
The FDA, an agency within the U.S. Department of Health and Human Services, protects the public health by assuring the safety, effectiveness, security of human and veterinary drugs, vaccines and other biological products for human use, and medical devices. The Agency is also responsible for the safety and security of our nation's food supply, cosmetics, dietary supplements, products that give off electronic radiation, and for regulating tobacco products.
- 1 - FDA Restricts Sale and Distribution of Essure | U.S. Food and Drug Administration (FDA) | 2018/04/09
- 2 - Risks of Eating Raw Sprouts | Health Canada | 2010/08/12
- 3 - FDA Warns About Illegal Use of Injectable Silicone for Body Contouring and Associated Health Risks | U.S. Food and Drug Administration (FDA) | 2017/11/14
- 4 - Paraffin Candles Source of Carcinogens and Pollution | American Chemical Society | 2009/08/19
- 5 - Lead and Cadmium Hazard in Children's Jewellery Warning | Health Canada | 2010/02/07
- 6 - FDA Warning: Potential Contamination in Multiple Brands Of Drugs, Dietary Supplements | U.S. Food and Drug Administration | 2017/08/14
- 7 - FDA Warning: Elevated Levels of Belladonna in Certain Homeopathic Teething Products | U.S. Food and Drug Administration | 2017/01/30
- 8 - Mixing Grapefruit and Medication Can Have Serious Adverse Effects | Canadian Medical Association Journal | 2012/11/26
Help Spread Disability AwarenessConnect with Us on Social Media